Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 33, NWS Milwaukee, WI

March 23, 2017

NWS Milwaukee, WI issued this small craft advisory at Mar 23, 2017, 7:35 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2017, 7:35 PM CDT (00:35 UTC)
Expired
Mar 24, 2017, 1:00 AM CDT
In force
5 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

349 
WHUS73 KMKX 240035
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
735 PM CDT THU MAR 23 2017

...BRISK SOUTHERLY WINDS AND HIGH WAVES THIS EVENING AND INTO 
TONIGHT...

.BRISK SOUTHERLY WINDS AND HIGH WAVES CONTINUE AHEAD OF AN 
APPROACHING LINE OF THUNDERSTORMS. WINDS AND WAVES WILL BEGIN TO 
GRADUALLY SUBSIDE ONCE THE STORMS CLEAR THE AREA LATER THIS
EVENING.

LMZ645-646-240600-
/O.NEW.KMKX.SC.Y.0033.170324T0035Z-170324T0600Z/
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
735 PM CDT THU MAR 23 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WINDS: SOUTH TO SOUTHEAST WINDS 15 TO 20 KNOTS WITH GUSTS TO
  AROUND 30 KNOTS. 

* WAVES: 3 TO 5 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ643-644-240600-
/O.CON.KMKX.SC.Y.0032.000000T0000Z-170324T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
735 PM CDT THU MAR 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WINDS: SOUTH TO SOUTHEAST WINDS 15 TO 20 KNOTS WITH GUSTS UP 
  TO 25 KNOTS. 

* WAVES: 4 TO 6 FEET INTO THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

BSH
WWW.WEATHER.GOV/MKX
1 follow-up statement
969 
WHUS73 KMKX 240221
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
921 PM CDT THU MAR 23 2017

...BRISK SOUTHERLY WINDS AND ELEVATED WAVES LATE THIS EVENING...

.BRISK SOUTHERLY WINDS AND ELEVATED WAVES WILL BEGIN TO SUBSIDE 
ONCE THE STORMS CLEAR THE AREA LATER THIS EVENING. 

GUSTY NORTHEAST WINDS ARE EXPECTED TO DEVELOP FRIDAY NIGHT AND
LINGER INTO SATURDAY NIGHT OR SUNDAY MORNING...AS LOW PRESSURE
PASSES BY TO THE SOUTH OF THE AREA. BUILDING WAVES ARE EXPECTED
NEAR THE SHORE DURING THIS PERIOD.

LMZ643-644-240600-
/O.CON.KMKX.SC.Y.0032.000000T0000Z-170324T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
921 PM CDT THU MAR 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WINDS: SOUTH TO SOUTHEAST WINDS 15 TO 20 KNOTS WITH GUSTS UP TO
  25 KNOTS. WINDS SUBSIDING AFTER MIDNIGHT.

* WAVES: 3 TO 5 FEET INTO THE EVENING....SUBSIDING TO 3 TO 4 FEET
  AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ645-646-240600-
/O.CON.KMKX.SC.Y.0033.000000T0000Z-170324T0600Z/
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
921 PM CDT THU MAR 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WINDS: SOUTH TO SOUTHEAST WINDS 15 TO 20 KNOTS WITH GUSTS TO
  AROUND 25 KNOTS LATE THIS EVENING. WINDS SUBSIDING AFTER
  MIDNIGHT. 

* WAVES: 3 TO 5 FEET...SUBSIDING TO 3 TO 4 FEET AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
WOOD
WWW.WEATHER.GOV/MKX

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Mar 23, 3:25 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 23, 3:25 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
325 PM CDT THU MAR 23 2017

.TONIGHT AND FRIDAY - Forecast Confidence...Medium.

A complex situation is playing out across the northern plains. A
weak warm front is pushing northeast through Iowa and Illinois while
a secondary boundary stretching from north central IA into NE Kansas
also pushes to the NE. Near the intersection of these two
boundaries, a small cluster of thunderstorms have developed and have
been pushing across northern Iowa though the afternoon. Meanwhile, a
large dry slot has developed between the two frontal features.

High res guidance has a very poor handle on all of these features,
but given current trends and set up of the atmosphere, am expecting
the cluster of thunderstorms to gradually weaken before making it
to our western CWA. Shortly after those showers and storms arrive,
the warm front will push through the area. We can expect at least a
slight chance of precip as these features move through the area.

Guidance is in good agreement that the warm front will stall out in
central Wisconsin, but there is quite a bit of noise regarding how
much moisture will remain in place to the south of the front. Most
guidance keeps much of the moisture in the vicinity of the front, so
am expecting broken to occasionally scattered clouds in the southern
half of the CWA.

The warm front will stay to the north of the CWA though the night
before it begins to slowly creep southward tomorrow. As it moves
south, am expecting cloud coverage and precip chances to increase
into the afternoon. MU CAPE looks limited through at least the early
afternoon, so chose to leave thunder out until after 21z. Before the
front moves into our area, we can expect broken to scattered clouds
in our south along with moderately strong southerly winds. This will
result in very warm temperatures in the southern half of the CWA,
perhaps breaching 70 in some locations.

.FRIDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Medium to
High.

More widespread precipitation threat expected Friday night into
Saturday morning as approaching low pressure system still
undergoing minor strengthening.  Impressive layer Q-vector
convergence of 20 to 30 units brushes southern WI Fri night along
with layer frontogenetical forcing for a time.  Short term guidance
trending slightly south with axis of heavier precipitation
during this period.  Will continue highest pops Friday night
into Saturday morning, then trend slowly downward.  However
occasional light rain or drizzle will likely continue into
Sunday as low pressure weakens and gets nudged eastward later in
the weekend as weak convergence and low level deformation lingers
across the area along with plentiful low level moisture.  Fog threat
will increase as bounday layer winds weaken Saturday night into
Sunday.  Will continue to mention thunder threat as well Friday
night when strongest synoptic scale forcing is expected along with
nearness of southward moving boundary.

.EXTENDED PERIOD...

SUNDAY NIGHT THROUGH THURSDAY - Forecast Confidence...Medium.

Unsettled weather looks to continue through early next week.
Secondary weakening short wave over central Plains trending
toward more northerly track and may bring more light rain back
to southern WI on Monday and Monday night. Cool ENE surface wind
flow to continue so cooler by the lake for much of the period.  More
amplified 500H pattern sets up for several days as upstream long
wave trof moves across the western CONUS, and resulting large scale
ridging builds across the Great Lakes and upper midwest.  Around mid-
week, upstream trof wl get nudged eastward into the central CONUS,
eventually returning rain chances to the Great Lakes Thu into
Friday.  ECMWF and Canadian more bullish in spreading rain back into
srn WI on Thursday, while GFS holds off for 24 hours.  WPC Blend
has more confidence in faster solution so wl spread chance pops back
in for Thursday.  Warmer Low level thermal structure favors rain
for the expected precipitation events during the period.

&&

.AVIATION (21Z Taf Update)

Warm front continues to approach the area from the southwest.
Scattered showers and isolated thunderstorms have developed along
the front, along with some MVFR to occasionally IFR cigs. As the
front passes through the region in the late afternoon and evening,
most guidance has the cigs improving and the precipitation
dissipating. However, models do not currently have a good handle on
the complex unfolding situation, so uncertainty in the forecast is
high. It seems like a good bet the MVFR cigs will reach at least to
MSN as the front passes later this afternoon, and perhaps farther
east toward evening. Meanwhile, LLWS remains likely though the
overnight hours.

&&

.MARINE...

Winds should begin to diminish this evening as the pressure gradient
gradually weakens. Accordingly, SCA expiration looks to be on
schedule. After a brief period of weaker winds overnight and into
tomorrow morning, offshore winds will ramp back up in the early
afternoon, especially in the south. Another SCA may be needed for
this time.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

WI...None.
LM...Small Craft Advisory until 7 PM CDT this evening for LMZ645-646.
     Small Craft Advisory until 1 AM CDT Friday for LMZ643-644.

TONIGHT AND FRIDAY/MARINE...BHS
FRIDAY NIGHT THROUGH THURSDAY...MBK
Hazardous weather outlook, Mar 23, 3:19 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Thu Mar 23 2017

WIZ046-047-051-052-056>060-062>072-242030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
319 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Late This Afternoon and Tonight

There is a small chance for thunderstorms late this afternoon and
evening. Small hail may accompany the thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms Friday afternoon and Friday
night as a warm front wavers across southern Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ643>646-242030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
319 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Late this Afternoon and Tonight

A Small Craft Advisory is in effect through this evening north of
North Point Light and into the early evening south of North Point
Light.

There is a slight chance of thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms Friday night.

Northeast winds and waves will likely reach Small Craft Advisory
criteria Friday night and Saturday.

www.weather.gov/mkx

MBK

In the hours before

Local storm report, Mar 23, 7:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
711 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             VERONA                  42.99N 89.54W
03/23/2017  M0.25 INCH       DANE               WI   PUBLIC

            INTERSECTION OF HWYS 18 AND 151 COVERED IN PEA-DIME SIZE
            HAIL. RELAYED VIA SOCIAL MEDIA.

&&

BHAHN
Local storm report, Mar 23, 7:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
715 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 N VERONA              43.05N 89.54W
03/23/2017  M0.25 INCH       DANE               WI   TRAINED SPOTTER

            VIA TWITTER.

&&

BHAHN
Local storm report, Mar 23, 7:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
716 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             STOUGHTON               42.92N 89.22W
03/23/2017  M0.25 INCH       DANE               WI   TRAINED SPOTTER

&&

BHAHN
Special weather statement, Mar 23, 7:26 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
726 PM CDT THU MAR 23 2017

WIZ064-240115-
Jefferson-
726 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON COUNTY...

At 726 PM CDT, a strong thunderstorm was located over Cottage Grove,
or near Sun Prairie, moving east at 45 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Watertown, Whitewater, Fort Atkinson, Jefferson, Lake Mills,
Waterloo, Johnson Creek, Palmyra, Cambridge, Lake Ripley, Lake
Koshkonong, Ixonia, Rome, Milford, Hebron, Sullivan, Busseyville,
Hubbleton, Pipersville and Helenville.

LAT...LON 4285 8901 4320 8901 4320 8854 4284 8854
TIME...MOT...LOC 0026Z 269DEG 41KT 4309 8921

BSH
Local storm report, Mar 23, 7:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
730 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             5 E MADISON             43.08N 89.28W
03/23/2017  M0.25 INCH       DANE               WI   PUBLIC

            0.25 INCH - 0.50 INCH HAIL AT INTERSECTIONS OF HWYS 30
            AND I-90. SOME HAIL ACCUMULATION.

&&

BHAHN
Local storm report, Mar 23, 7:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
733 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MADISON                 43.08N 89.38W
03/23/2017  M0.25 INCH       DANE               WI   TRAINED SPOTTER

            EXACT LOCATION UNKNOWN. 0.25 INCH-0.50 INCH HAIL MIXED
            WITH HEAVY RAIN. STARTED AT 715 PM AND LASTED 5-10
            MINUTES.

&&

BHAHN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:03 PM CDTSpecial Weather StatementMKXWalworth27 min
Mar 23, 7:22 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson53 min
Mar 23, 7:26 PM CDTSpecial Weather StatementMKXJefferson49 min
Mar 23, 7:49 PM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha56 min
Mar 23, 8:02 PM CDTSpecial Weather StatementMKXDane28 min
Mar 23, 8:23 PM CDTSpecial Weather StatementMKXMilwaukee, Racine37 min
Mar 23, 8:44 PM CDTSevere Thunderstorm WarningMKXRacine27 min
Mar 23, 8:49 PM CDTSpecial Marine WarningMKX56 min
Mar 23, 9:11 PM CDTSpecial Weather StatementMKXRacine34 min
Mar 23, 9:41 PM CDTSpecial Marine WarningMKX49 min
Mar 24, 2:53 AM CDTSmall Craft AdvisoryMKX52 hr

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.